Medication overuse headache is a serious condition that is named after its cause. People get it from using too much medicine for their headaches. Over time, the overused medicine stops relieving their regular headaches and starts causing a new type of headache.
In most patients, the condition develops when they take the same headache medication more than two or three times per week for a period of months or years-even if they take the recommended dose. Once the condition takes hold, taking more medicine provides no relief. And if medication overuse headache patients try to stop taking the offending medication, their headaches are often worse than ever. For most patients with medication overuse headache, the problem continues until it is treated with appropriate medical care.
Some people believe that caffeine in pain relievers is a main cause of medication overuse headache. In fact, medications that contain caffeine are not more likely to cause medication overuse headache than other pain relievers. And even though all headache medications can cause medication overuse headache if they are used too often or in amounts above the recommended dose, there is good news:
- Medication overuse headache is rare-only about 1% of the general population is affected.
- You can follow a few simple steps to help ensure the appropriate use of your medications and avoid medication overuse headache.
Tips to Avoid Headache Rebound
Education is the key to appropriate use of your pain relievers. Below are some tips that will help you reduce the risk of misusing medications. As always, if you have any questions or concerns about your medication, please consult your physician.
- Read all product labels and prescribing information carefully
- Follow the directions for use exactly
- Never exceed the maximum daily amount, unless specifically instructed to by your physician
- If your headache pain does not go away after the maximum amount of medication, consult your physician.
Caffeine and Headache